@hope4us So glad that worked. Doesn’t he play the piano?
Clozapine is the only thing that is working for my son. He has shown a lot of improvement. He was on 800 mg Seroquel when they started him on Clozapine. They titrated the seroquel down as they titrated the Clozapine up. Go on facebook to a page called “clozapine” . There is a book you can order there that tells why Clozapine should be the first line of defense and its vast superiority over anything else. The side effects aren’t great. But there are things to take for that too. It’s not good when they started piling meds on top of another. One thing at a time is best to see what’s working and what’s not. Anyway, after 3 other drugs, he went to a psychiatrist who said immediately that he needed to be on Clozapine. It takes a good while to see improvements from Clozapine. You will see some slowly each month but it just gets better and better. He’s been on it for over a year and is improved even more every time I see him. My son was in a treatment program when they started him on it and most doctors probably prefer that for initial start. It is just important to find a dr. who is very comfortable using clozapine. That is the key.
Yes, he can play the piano but I think the Formal Thought Disorder part of his illness has affected his ability to do much in that regard…He certainly can’t read music right now…I hope he can again someday. I’ve taken his guitar to him but I think that is also not possible for him right now. He played another instrument several years ago (small music scholarship, too!) and gave that up cold turkey. I was surprised he was so adamant that he would never play it again but I figured out it was the illness.
Invega Sustenna is the only AP our son had been on prior to Clozapine. We always felt like he responded well to Invega but it did not prevent repeated catatonia as the illness progressed. The longest he was on it consecutively was 3 months of injections and then 6 months over a year later. I think because of the severity of catatonia, Clozapine was chosen. This was the second doctor to suggest it but I was not ready for it a few months ago. I needed to learn more about it. And when our son developed Formal Thought Disorder and we saw how terrible that was for him, we embraced Clozapine. And we continue to read of quite a few success stories with it.
He was due for next Invega injection when doctor started Clozapine, I think increasing 50 mg. each day to 200 mg. but I’m really not certain because it was administered by staff at personal care home. That was in August and he reached 400 mg. after of 2 months, now going on 3 months. Invega Sustenna just stopped abruptly. A doctor once told me it takes several months for Invega Sustenna to be completely out of your system, but the internet says it has a half-life of 25 - 49 days.
I am reading the book on Clozapine mentioned by @rosie94 and yes, the authors believe Clozapine should be a first-choice AP…certainly that it is underused. Our son is med-compliant while at the personal care home and they take him for weekly labs. He has a long way to go but his speech and disordered behavior have improved dramatically. Vision is still a big problem but we are getting other medical tests to try to determine the cause. We are hoping Clozapine also helps him gain some insight to understand the need to take it. He can’t stay at this personal care home forever and I am hopeful he will not need to. Staying med-compliant after that is our biggest worry.
I am really convinced that my son’s doctor should consider clozaril as an alternate for invega sustenna. For my son they started with risperdal consta continued till they reached the highest dosage of invega sustenna. But my son hardly improved. Then they did not stop invega sustenna but added mood stabilizer. With that addition my son got a little better but not a lot. They they added additional antipsychotics zyprexa and haldol and that is when he showed some improvement. Even after having so much med piling on top of each other my son hardly has any functionality. He can barely get out to get cigarettes. But how do I tell all this to the doctor. The doctor may feel offended and tell me that it is she who the doctor is and not I who is suggesting the med change. Please suggest.
You won’t know until you ask. If you meet resistance, just ask why. You have a right to understand the treatment being offered (or not offered). There may be a good reason. If you don’t like the answer, ask what it would take for that doctor to prescribe it. And if you still don’t like the answer, consider a different doctor. Also, I just learned that not every psychiatrist can prescribe Clozaril. The doctor has to have a certification to prescribe it.
My suggestion is to be informed and ready to go toe to toe over your child. I have insisted on consulting with doctors at each program and I have been relentless in advocating for him. I have been married to 2 doctors so I would not worry about offending them. I would recommend that you explain that you are upset that your son has so many medications on board. That should not have to be the case. The fact that he can hardly function should make it obvious that it is not working and he is overmedicated ON DRUGS THAT AREN’T WORKING! Tell the dr. that you want him on Clozapine and if dr. is uncomfortable working with Clozapine or doesn’t want to prescribe it, switch to another doctor. Clozapine stands way out from all of the other AP’s but all drs. are not used to working with it. You are paying the dr. so it is ok to insist that you want your son to try Clozapine.
hope4us is right. Psychiatrists have to be trained to prescribe Clozapine and pharmacies have to be certified to work with it.
Thank you hope4us and Rosie94! I feel empowered with your support. I am suspecting that may be this doctor does not have the certification to prescibe clozapine. I remember about a year back also I had discussed the same thing and she did not give me a clear cut answer. Also my son is on a community treatment program and under conservatorship. So it is not very easy to change the doctor. But I will definitely discuss it with little more assertiveness and try to figure out what she says. Thank you very much.